Kentucky, 2003

Damaging Winds in Kentucky, May 7, 2003

May 7, 2003 · NWS LMK · 10 events in 6 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$147,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 6, 1:50 PM EST, 11 hours 25 minutes earlier.

Area forecast discussion, May 6, 1:50 PM EST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT TUE MAY 6 2003

.SHORT TERM...

THIS AFTERNOON HAS BEEN MOSTLY DRY ACROSS THE COUNTY FORECAST AREA.
STRONG STORMS OVER THE UPPER GULF COAST STATES HAS ROBBED MUCH OF
THE MOISTURE. THERE HAVE BEEN A FEW THUNDERSTORMS DEVELOP ON A COOL
FRONT LOCATED FROM MISSOURI TO CENTRAL OHIO. THESE STORMS HAVE
DIMINISHED OVER THE LAST HOUR (18:30Z) AS UPPER SUPPORT MOVED INTO
THE GREAT LAKES REGION.

AN AREA OF LOW PRESSURE WILL MOVE FROM MISSOURI TO CENTRAL INDIANA
WITH THE BEST DYNAMICS OVER KENTUCKY AROUND 12Z WEDNESDAY. HEAVY
RAIN LOOKS TO BE THE MAIN CONCERN OVERNIGHT WITH PRECIPITATION FROM
1/2 TO 1 INCH POSSIBLE. THE FRONT WITH THIS SYSTEM SHOULD DROP SOUTH
OF THE CFA WEDNESDAY NIGHT BUT WILL SHIFT NORTH AS A WARM FRONT
THURSDAY AFTERNOON. WITH THE APPROACH OF ANOTHER AREA OF LOW
PRESSURE WE WILL HOLD ONTO CHC POPS THURSDAY NIGHT AND FRIDAY.

.EXTENDED...SATURDAY THROUGH TUESDAY

UNSETTLED WEATHER CONTINUING WITH MODELS INDICATING SIGNIFICANT
UPPER LOW TRAVELING THROUGH THE NORTHERN PLAINS THROUGH THE GREAT
LAKES FROM SATURDAY THROUGH MONDAY. SYSTEM WILL FIRE UP MORE SHOWERS
AND THUNDERSTORMS INTO THE WEEKEND. WEAK RIDGING FOR TUESDAY AND
WILL GO DRY. TEMPERATURES WILL BE ABOVE SEASONAL NORMS FOR SATURDAY
AND SUNDAY. WILL BE A TAD COOLER MONDAY AND TUESDAY.

.LMK...NONE

JA/KP
Hazardous weather outlook, May 6, 9:25 PM EST, 3 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE OUTLOOK AREA
OVERNIGHT. A LINE OF INTENSE THUNDERSTORMS...MOVING EAST AT 40 MPH
THROUGH SOUTHERN ILLINOIS AND WESTERN KENTUCKY...SHOULD REACH A LINE
FROM JASPER INDIANA TO BEAVER DAM IN OHIO COUNTY KENTUCKY...BY ABOUT
1 AM EDT (1200 AM CDT/EST). THE LINE OF INTENSE THUNDERSTORMS WILL
BE PART OF A LARGER THUNDERSTORM COMPLEX THAT WILL MOVE THROUGH THE
OUTLOOK AREA BETWEEN 1 AM EDT AND DAYBREAK WEDNESDAY. ISOLATED
TORNADOES WILL BE POSSIBLE WITH THIS ACTIVITY...ESPECIALLY WEST OF
INTERSTATE 65. LARGE HAIL AND DAMAGING WIND GUSTS WILL ALSO BE
POSSIBLE.

VERY INTENSE RAIN WILL OCCUR WITHIN THE THUNDERSTORM COMPLEX. THERE
WILL BE A HEIGHTENED RISK FOR FLASH FLOODING. ADDITIONAL RAINFALL
AMOUNTS BY DAYBREAK WEDNESDAY OF 1 TO 2 INCHES WILL BE LIKELY. URBAN
AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY AS
A COLD FRONT APPROACHES THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH THE AFTERNOON AND COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. FLASH FLOODING WILL AGAIN
BE A THREAT AS WELL WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL DISSIPATE BY WEDNESDAY EVENING.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A
THREAT OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATE TONIGHT. ACTIVATION MAY BE
NEEDED WEDNESDAY MORNING AND AFTERNOON.

JMB

In the hours before

Local storm report, May 6, 7:16 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0816 PM EDT TUE MAY 06 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    SCOTTSBURG                IN   WIND DAMAGE
05/06/03   SCOTT                          TREES DOWN IN SCOTTSBURG
                                          REPORTED BY LAW ENFORCEMENT

JB
Local storm report, May 6, 7:38 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT TUE MAY 06 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    DEPUTY                    IN   WIND DAMAGE
05/06/03   JEFFERSON                      TREES BLOWN DOWN IN DEPUTY
                                          REPORTED BY THE PUBLIC

0813 PM    1 W DEPUTY                IN   40 MPH WIND GUST
05/06/03   JEFFERSON                      REPORTED BY COOPERATIVE
                                          OBSERVER

JB
Special weather statement, May 6, 11:34 PM EST, 1 hour 41 minutes before
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>064-070>076-
070700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 AM EDT WED MAY 7 2003

...INTENSE THUNDERSTORM COMPLEX HEADED INTO CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA...

AT 1230 AM EDT AN INTENSE THUNDERSTORM COMPLEX WAS ONGOING ACROSS
MUCH OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THESE THUNDERSTORMS
EXHIBIT CHARACTERISTICS OF SUPERCELL THUNDERSTORMS...CAPABLE OF
PRODUCING ISOLATED TORNADOES...INTENSE LIGHTNING...AND DAMAGING WIND
GUSTS.

THE COMPLEX OF THUNDERSTORMS IS EXPECTED TO REACH AN AREA FROM
AROUND JASPER INDIANA TO BOWLING GREEN KENTUCKY BETWEEN 100 AND 130
AM EDT (1200 AND 1230 AM CDT). THE THUNDERSTORM COMPLEX SHOULD REACH
AN AREA FROM MADISON INDIANA TO LOUISVILLE METRO TO CAVE CITY
BETWEEN 200 AND 230 AM EDT.

PEOPLE SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY CHANGING
WEATHER CONDITIONS IN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, OR LOCAL MEDIA...IN CASE A SEVERE
THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR LOCATION.
TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS ACTIVITY...THEREFORE
THE POSSIBILITY OF A FLASH FLOOD WARNING BEING ISSUED FOR YOUR
LOCATION ALSO EXISTS.

JMB

The radar

The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 7, 1:15 AM EST
Where
Hancock County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.750

Trees were downed.

Thunderstorm Wind, Logan

When
May 7, 1:30 AM EST
Where
Logan County, Adairville
Measured
60 kt (69 mph) estimated gust
Property damage
$70,000
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -86.850

Thunderstorm winds blew the roofs off buildings. Barns were destroyed. Trees were uprooted.

Thunderstorm Wind, Logan

When
May 7, 1:30 AM EST
Where
Logan County, Olmstead
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -87.017

The top was blown off a building. Trees were uprooted.

Thunderstorm Wind, Logan

When
May 7, 1:30 AM EST
Where
Logan County, Schochoh
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -86.783

Trees and power lines were downed.

Thunderstorm Wind, Warren

When
May 7, 1:45 AM EST
Where
Warren County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.433

Trees were uprooted by thunderstorm winds. One fell on a house, another fell on a mobile home. Some of the trees were blocking roads.

Thunderstorm Wind, Warren

When
May 7, 1:57 AM EST
Where
Warren County, Bowling Green
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
36.983, -86.433

Thunderstorm Wind, Warren

When
May 7, 2:00 AM EST
Where
Warren County, Richardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -86.483

A tree was uprooted and crushed two cars.

Thunderstorm Wind, Barren

When
May 7, 2:10 AM EST
Where
Barren County, 1 mi E of Glasgow
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.883

Trees were downed.

Thunderstorm Wind, Allen

When
May 7, 2:33 AM EST
Where
Allen County, Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.183

Trees were downed.

Thunderstorm Wind, Monroe

When
May 7, 3:00 AM EST
Where
Monroe County, Tompkinsville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -85.683

A window was blown out of a house. Trees were blown down across city streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354800, 5354801, 5354802, 5354803, 5354804, 5354805, 5354806, 5354896, 5354898, 5354897.